Alert archive / Hawaii / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this red flag warning at Oct 16, 2024, 3:48 AM HST for 4 counties in Hawaii. It took effect at Oct 16, 2024, 10:00 AM HST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2024, 3:48 AM HST (13:48 UTC)
- In effect from
- Oct 16, 2024, 10:00 AM HST
- Expired
- Oct 16, 2024, 4:50 PM HST
- In force
- 7 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
467 WWHW80 PHFO 161348 RFWHFO URGENT - FIRE WEATHER MESSAGE National Weather Service Honolulu HI 348 AM HST Wed Oct 16 2024 ...RED FLAG WARNING FOR LEEWARD AREAS OF ALL ISLANDS TODAY... .Locally strong trade winds and low relative humidity will combine with dry fuels to bring critical fire weather conditions for leeward sections of the islands from late this morning through the afternoon. HIZ301-304-305-307>311-315-316-320>325-328>330-333-334-337-338- 341-342-170400- /O.NEW.PHFO.FW.W.0002.241016T2000Z-241017T0400Z/ Niihau-Kauai South-Kauai Southwest-East Honolulu-Honolulu Metro- Ewa Plain-Waianae Coast-Oahu North Shore-Central Oahu- Waianae Mountains-Molokai West-Molokai Leeward South- Lanai Windward-Lanai Leeward-Lanai South-Lanai Mauka- Maui Leeward West-Maui Central Valley North- Maui Central Valley South-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast-Kohala-Big Island Interior- 348 AM HST Wed Oct 16 2024 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR LEEWARD AREAS... The National Weather Service in Honolulu has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM this morning to 6 PM HST this evening. * AFFECTED AREA...Leeward portions of all Hawaiian Islands. * TIMING...From 10 AM this morning to 6 PM HST this evening. * WINDS...East 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 40 to 45 percent. * IMPACTS...A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. Any fires that develop will likely spread rapidly. A Red Flag Warning does not predict new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning is not recommended. Heat from vehicle exhaust systems can ignite dry grass. Park cars on areas that are paved or where vegetation is trimmed and cleared. High winds contribute to wildfire hazard. Delay activities that could throw off sparks until the wind dies down. A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Red Flag Warning does not predict new fire starts. && For actions you can take to protect life and property from wildfires, visit the Hawaii Wildfire Management Organization at https://www.hawaiiwildfire.org/home $$ Vaughan
1 follow-up statement
724 WWHW80 PHFO 170250 RFWHFO URGENT - FIRE WEATHER MESSAGE National Weather Service Honolulu HI 450 PM HST Wed Oct 16 2024 HIZ301-304-305-307>311-315-316-320>325-328>330-333-334-337-338- 341-342-170400- /O.CAN.PHFO.FW.W.0002.000000T0000Z-241017T0400Z/ Niihau-Kauai South-Kauai Southwest-East Honolulu-Honolulu Metro- Ewa Plain-Waianae Coast-Oahu North Shore-Central Oahu- Waianae Mountains-Molokai West-Molokai Leeward South- Lanai Windward-Lanai Leeward-Lanai South-Lanai Mauka- Maui Leeward West-Maui Central Valley North- Maui Central Valley South-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast-Kohala-Big Island Interior- 450 PM HST Wed Oct 16 2024 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Honolulu has cancelled the Red Flag Warning. Relative humidities have recovered to above 50 percent and winds are dropping below 20 mph. Since the threat for elevated fire weather concerns is diminishing, the Red Flag Warning has been cancelled. $$ For actions you can take to protect life and property from wildfires, visit the Hawaii Wildfire Management Organization at https://www.hawaiiwildfire.org/home
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Oct 16, 3:48 AM HST, 0 minutes earlier.
Area forecast discussion, Oct 16, 3:48 AM HST, 0 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 348 AM HST Wed Oct 16 2024 .SYNOPSIS... Gusty trade winds, low relative humidity, and dry fuels will result in fire weather concerns from late this morning through the afternoon across leeward sections of all islands today. Otherwise, brief clouds and showers will favor mainly windward areas. Showers are expected to increase tonight through Friday night as a mid-level trough moves through. Winds will also taper off Thursday night into Friday. A drier trend is expected this weekend with strengthening trade winds. && .DISCUSSION... Broad ridging north and northeast of the islands will continue to produce locally strong trade winds across the islands today. Although winds will be similar or slightly weaker than yesterday for most locations, slightly drier air is anticipated to settle over the islands, allowing relative humidity values to dip into Red Flag Warning criteria. See the Fire Weather section below for details. Also of note, the strong advisory-level winds that were observed across the Big Island summits yesterday afternoon and evening have sharply declined overnight. Therefore, the Wind Advisory for Big Island summits has been cancelled with this morning's forecast updates. Early morning 12z soundings from Lihue and Hilo showed strong trade wind inversions between 7,000 and 9,000 feet. Trades will carry brief clouds and showers into the islands today, focusing mainly over windward and mauka areas. However, guidance indicates that conditions are expected to be generally stable over the state today, limiting rainfall amounts in most locations. A mid-level trough will move over windward and southeast Big Island tonight, then spread westward during the second half of the week. This feature will bring an increase in clouds and showers through Friday night. A weak upper level low moving into position northeast of the state during this time may also enhance the incoming showers. An advancing cold front well north of Hawaii will displace the driving high pressure further northeast of the islands, slightly weakening wind speeds by Thursday night. Meanwhile, a nearly stationary low pressure system will set up northwest of Hawaii. The pressure gradient between these two features will continue to maintain moderate and slightly veered east southeasterly winds into Friday. Island terrain blockage under this wind regime will further weaken the winds across leeward areas, resulting in localized sea breezes and interior clouds Friday afternoon before the trade winds re-strengthen this weekend. The forecast will trend drier with a continuation of the moderate east southeast flow from Saturday into the middle of next week. && .AVIATION... Breezy easterly trade winds will prevail during the next 24 hours, with limited low clouds and showers focusing mainly over windward and mountain areas. Predominantly VFR conditions are expected. AIRMET Tango remains in effect for moderate low-level turbulence over and downwind of the island terrain. This AIRMET will likely be needed through this evening. && .MARINE... The high pressure ridge north of the island will producing fresh to strong trade winds today with the strongest winds reaching near gale conditions in the windiest eastern channels. The Small Craft Advisory (SCA) remains in effect for the central and eastern waters through tonight. This SCA will then decrease in coverage on Thursday. Trade wind speeds will fall below SCA conditions by Thursday night as the ridge weakens north of the island chain. The current north (350) medium period swell will continue to slowly decrease just below High Surf Advisory (HSA) thresholds this morning. Therefore, the HSA for north facing shores was cancelled. Surf heights will remain elevated at just below advisory surf height thresholds through the morning hours. Surf along west facing shores remains slightly elevated with wrap around north swell energy lingering for into Thursday. Surf heights along east shores will remain elevated tonight in response to short period trade wind swell over and upstream of the islands. East shore surf heights will then decline on Thursday as trade wind speeds weaken. South shore surf will remain small this week mainly due to south and southeast background swells into next week. The next small long period south swell pulse will arrive in Hawaii from Friday into Saturday. && .FIRE WEATHER... A combination of gusty winds, relatively stable and dry conditions, and dry fuels (with Keetch-Byram Drought Index (KBDI) values well over 600) will result in critical fire weather conditions today. A Red Flag Warning has been issued for leeward sections of all the islands from late morning through the afternoon, when relative humidity will be at its lowest and winds will be maximized. As a mid-level trough and upper low nears the eastern end of the state tonight and winds gradually begin to weaken, expect fire weather concerns to diminish for the rest of the week. && .HFO WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 10 AM this morning to 6 PM HST this evening for HIZ301-HIZ304-HIZ305-HIZ307-HIZ308-HIZ309-HIZ310- HIZ311-HIZ315-HIZ316-HIZ320-HIZ321-HIZ322-HIZ323-HIZ324-HIZ325- HIZ328-HIZ329-HIZ330-HIZ333-HIZ334-HIZ337-HIZ338-HIZ341-HIZ342. Small Craft Advisory until 6 AM HST Thursday for Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Vaughan AVIATION...Jelsema MARINE...Bohlin FIRE WEATHER...Vaughan
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 2:42 PM HST | Wind Advisory | HFO | Hawaii | 11 hr |
| Oct 16, 3:33 AM HST | Small Craft Advisory | HFO | 36 hr |
Nearby
Red Flag Warnings in Hawaii, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.